I had a radio frequency ablation for persistent atrial fibrillation about two months ago. The doctor considered the ablation successful, however three days after the ablation I developed and atrial flutter and had to undergo a cardioversion to correct this new arrythmia. The cardioversion was successful, however I still have frequent pacs and ocassional episodes of rapid heartbeat (130 bps) which last for about 1 to 2 hrs. When I feel the palpitations for these episodes I take 30 mg. of cardizem and 1mg of ativan (to alleviate the anxiety the palpitations cause). This protocol seems to work well and rate returns to normal.
However I am concerned and would like to know, if it is normal to have episodes of high or erratic heart rate during the ablation healing duration, and for how is this considered a normal side-effect of the ablation.
My ablation was at Mt. Sinaii Hospital in NYC with the top EP.
I've just emailed him my concerns and will post his reply, but I am wondering if anyone has similar experiences?
Thanks much, Ana
I can not speak from personal experience but I can say you are taking the right action to discuss with your EP. That said I can say I have read many times that it can take a "long time" for complete healing from an ablation. I am sure it depends on how much was ablated, but I also know ablation for AFib is more complicated and invasive than ablation that takes place only in the right side of the heart, e.g., PVCs.
I hope your doctor can give you some good guidance, and I think you should find continued improvement with the passage of time. Best to you.
I had an Ablation for Afib on August 31 of last year. The first two weeks after the ablation, I had numerous episodes of arrythmias. I ended up in ER and had to be cardio converted. At the time I was on Metoprolol and Flecanide. The cardiologist at ER said I was in afib or aflutter. I showed my EP a strip that was taken at the ER and he took his own, as I went back into the arrythmia 12 hrs after the cardioconversion. He told me I was in
Atrial tachycardia. He changed my meds to Sotalol and 3 days later, (Sept 15th to be exact) I converted to NSR. I have been there ever since. I get a short run of PACs maybe once every one to two weeks. They last just a few seconds every time. To answer your question, from personal experience and what I have read from others on this forum, it is not unusual to have arrythmias for several months post ablation. Hope this helps,,,
Oh heck yeah...what you are going thru most of us did...i also went thru that got converted and still had random runs up until about the four month mark. My doc put me on a low dose beta blocker to get me thru the rough spots,,,,,it worked. I had my ablation about 4 years ago and for the most part it has been clear sailing for me. Just hold on for a while longer...the events in most cases become less and less as each week wears one...just make sure you keep your doc updated just to keep them in the loop but welcome to our post ablation world...trust me in most cases it doesn't last forever even tho it feels that way!!! And don't even get me started on the issue of being converted......it wasn't that it was hard it was the thought of having to have it done after all i went thru in having the ablation .....but it does not mean its a fail trust me.....patience is the word of the day my friend.
Thanks for your detailed reply. Like you I was cardioverted (three days after the ablation, for atrial flutter). So far, it's been two months, the only irregular beats I have are frequent PAC's particularly at night and very infrequent episodes of an hour of fast rate (120's).
My EP had me on Multaq, a newer anti-arrythmic for about one month. I don't think the anti-arrythmic helped much and I am glad to be off it. It's a very new drug and I tend not trust drugs that have yet to be proven in the 'aftermarket'.
Was your afib persistent (constant) or paroxysmal (intermittent)? I was told by my EP that my type, persistent, can be harder to treat.
So far fingers crossed, except for the occasional irregularities, I am in sinus rhythm.
Hope you continue to do very well.
My afib was paroxysmal. Prior to the afib, I had a-flutter in Sept of 09. In October of that year, they did an ablation for the Flutter. (Way easier than the afib ablation.) 10 days later I went into afib. I have read that this is not an uncommon occurrence, just as a-flutter occurring after afib ablation.
I am now coming up on 6 months post afib ablation and see my EP next week. He said if there were no futher episodes of afib or arrythmias, he would be stopping my meds. So far so good, just a couple pac's once in a while.
Keep us posted on your progress,
Thanks for the details of your ablations, it is exactly what I heard from my EP and research, however I did not know that the flutter ablation was easier.
I will keep posting my progress and will keep following yours et al..
Hope you are med-free soon.
I really don't know what to say. I have had 2 ablations so far; the latest one being exactly two weeks ago. After the 1st one, I was completely free of any ectopics for 2 weeks and after lifting something heavy, I went back into AF. I was cardioverted out of it and had another ablation last week. My EP said that he got all the short circuits this time, but I have almost constant ectopics now (much more than what I had pre-ablation) and I am still very breathless.
It seems the actopics have been increasing daily and really bad at nights and they have been waking me up in the past 4 days. I contacted my EP three days after the 2nd ablation and he says he got all the bad boys; these ectopics must be from the inflammation and they will go away in the coming weeks. I would have thought you will feel better over time and not feel worse. I am not sure if these ectoips will ever fade away and I can regain some quality of life or I am just doomed for the rest of my life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.